This site is intended for health professionals only

At the heart of general practice since 1960

PPI therapy linked with raised mortality in older patients

By Nigel Praities

Researchers have called for an urgent assessment of the risks of taking proton-pump inhibitors after their study showed an association between the drugs and increased risk of death in older patients.

Their analysis of data from 1427 patients in nursing homes or long-term hospital care found up to an 82% increased risk of all-cause mortality in those taking PPIs compared with those not taking them.

The Finnish researchers put this increased risk down to the frail elderly population in the study, saying they may be especially vulnerable to dying from complications with PPIs.

Their posthoc analysis of two trials – published as a research letter in the Archives of Internal Medicine – is the latest in a stream of negative data over PPIs.

Just last month, a study suggested the elevated cardiovascular risk seen with coadministration of clopidogrel and PPIs seen in some studies may be due to the PPI, and not its effect on clopidogrel as previously thought.

Previous studies have also shown a link between PPI treatment and an increased risk of fractures, community –acquired pneumonia and Clostridium difficile infection.

Patients in the new analysis were followed for a year and after adjusting for age sex and comorbidities, researchers found a 37% increased mortality in those in long-term care ward and an 82% increase in nursing home and acute geriatric ward patients.

Lead author Dr Simon Bell, research director of the Kuopio Research Centre of Geriatric Care at the University of Kuopio, Finland, said their data put the common practice of commonly prescribing PPIs for gastroprotection in older people in doubt.

‘Our data highlight the need for urgent research into the risks versus benefits of routinely prescribing PPIs to older people in long-term care,' he said.

Dr Jamie Dalrymple, chair of the Primary Care Society for Gastroenterology and a GPSI in gastroenterology in Norwich, said the safety of PPIs was under scrutiny, but defended their use in certain cases.

‘I would be very worried about not putting patients at risk of upper GI bleeding on a PPI, to say nothing about protecting the oesophageal mucosa in patients with reflux or Barrett's.

‘But it wouldn't be the first time that a pendulum swing in the confidence in the use of a drug has resulted in far more morbidity than the continuing treatment,' he warned.

A spokesperson from the Medicines and Healthcare products Regulatory Agency said they would assess the new study, and revealed an investigation into the fracture risk with PPIs was ongoing.

‘We will continue to assess any new data relating to the safety of PPIs including the recent study on mortality among elderly people,' she said.

‘There is currently a Europe-wide assessment of the risk of fracture with PPIs. Once this is complete we will communicate advice to prescribers and patients as necessary.'

Source: Arch Intern Med 2010; 170: 1604 - 1605

PPIs

Rate this article  (5 average user rating)

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say